Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Tallahassee, FL

August 14, 2020Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 14, 2020, 3:06 AM CDT for Bay County, Florida. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 3:06 AM CDT (08:06 UTC)
Expired
Aug 14, 2020, 6:15 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:01 AM CDTHEAVY RAIN 5.46Millville, FLMESONET STATION FW4416 PANAMA CITY.
Aug 14, 4:05 AM CDTFLASH FLOODPanama City, FLSOCIAL MEDIA REPORT THAT SEVERAL ROADS IN PANAMA CITY ARE UNDERWATER.
Aug 14, 4:11 AM CDTHEAVY RAIN 5.141 Ese Tyndall Afb, FLAWOS STATION KPAM TYNDALL AFB.
Aug 14, 4:27 AM CDTHEAVY RAIN 7.031 Wnw Millville, FLKFLPANAM29 - THE COVE PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS52 KTAE 140806
FFWTAE
FLC005-141115-
/O.NEW.KTAE.FF.W.0010.200814T0806Z-200814T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
306 AM CDT Fri Aug 14 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southeastern Bay County in the panhandle of Florida...

* Until 615 AM CDT.

* At 306 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen in the last 3 Hours. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Panama City, Callaway, Springfield, Tyndall Air Force Base, 
  Parker, Bay Harbor, Millville, Cedar Grove, Allanton and Magnolia 
  Beach.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3018 8575 3022 8571 3021 8570 3021 8569
      3019 8566 3018 8563 3018 8559 3016 8555
      3014 8552 3012 8549 3011 8548 3013 8544
      3015 8539 3010 8539 3002 8546 3005 8559
      3009 8561 3013 8569

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 2 HOURS 

$$

DH
1 follow-up statement
760 
WGUS72 KTAE 140906
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
406 AM CDT Fri Aug 14 2020

FLC005-141115-
/O.CON.KTAE.FF.W.0010.000000T0000Z-200814T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bay FL-
406 AM CDT Fri Aug 14 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT THIS 
MORNING FOR SOUTHEASTERN BAY COUNTY...

At 406 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 4 inches of rain have fallen in the last 3 Hours. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Tyndall Air Force Base and Allanton.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3008 8557 3014 8552 3011 8548 3015 8539
      3010 8539 3002 8546 3005 8559

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 2 HOURS 

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:44 AM CDT, 22 minutes earlier.

Area forecast discussion, Aug 14, 2:44 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
344 AM EDT Fri Aug 14 2020

.NEAR TERM [Through Tonight]...

Much of the Southeast will remain under the influence of the
approaching shortwave, which will result in broad area-wide synoptic
scale ascent. At the surface this morning, strong moisture
convergence is occurring along the Panhandle and adjacent Gulf
waters as flow around the low-level ridge and the approaching area
of low pressure merge. This axis of convergence is expected to
gradually shift ESE through the morning and early afternoon as the
ridge retreats and the low advances east. This is picked up on well
by a few local CAMs which essentially depict today's convective
evolution by (1) Convergence axis shifting east focusing storms away
from the Panhandle and across the southeast Big Bend through the
early afternoon hours (2) Scattered seabreeze convection developing
later this afternoon along and north of interstate 10, moving north
into S GA/SE AL (3) SW/NE oriented line of storms associated with
the trough axis across the western Panhandle and SE AL late this
afternoon/early evening. The most widespread convection and thus the
highest PoPs will be this morning along the Panhandle coast and
early this afternoon across the SE Big Bend. Elsewhere, and later,
more scattered storms are expected to be forced along the
aforementioned features. Expect highs around 90 to the low 90s, with
heat indices around 100 degrees. Convection will shift back offshore
(or along the adjacent coast) overnight, with lows falling into the
middle 70s area-wide.

.SHORT TERM [Saturday Through Sunday]...

An upper level trough currently stretched across the lower
Mississippi and Tennessee valleys is expected to sharpen and
propagate eastward over northern/central Georgia by Saturday.
Given our close proximity of the region to the aforementioned
upper level trough, there will be significantly more upper level
support for widespread shower and thunderstorm development on
Saturday. With the broad upper level divergence coupled with PW
values of well over 2 inches across the region, PoPs will be well
above climatology with much of the area forecasted to have over
80% PoPs through the afternoon hours. With the enhanced
probability of showers and thunderstorms, and ubiquitous amounts
of moisture over the region, localized flooding will be a
concerned if storm motion is slow or if storms train over the same
areas repeatedly. With PW values possibly reaching 2.25 inches
over the region, thunderstorms will be extremely efficient rain
producers with areas experiencing heavy rain rates and localized
flooding. High temperatures are expected to climb into the upper
80s to low 90s across the region, while lows will fall into the
low to mid 70s for much of the area.

.LONG TERM [Sunday Night Through Friday]...

The previously discussed upper level trough that is expected to
impact the region on Saturday will continue to propagate eastward
through Sunday and Sunday evening. Much of the region will be on
the backside of this upper level trough through Monday. This will
slightly lower the PoPs over the region to near climatology
levels roughly (30-40%). Overall, with the lifting the
aforementioned shortwave upper level trough over the region, the
upper flow pattern enters a brief period of a quasi-relaxed state
prior to what looks like a very wet pattern ahead starting next
week. Starting next Wednesday, a shortwave trough is expected to
dig south into the lower Mississippi valley, and become quasi-
stationary through the remainder of the period. This pattern is
likely attributed to and supported by the deep near stationary
ridge that has established itself across the western Conus.
Provided this trend in both the ECMWF and GFS continues, there is
the likelihood for deep tropical low to mid level moisture to
entrain itself across our region. This pattern may lead to future
flooding concerns given its forecast potential to remain quasi-
stationary just east of the region for several days. Both models
also currently suggest the potential for a 30-40 knot 500mb jet to
remain over the region during this time. This may lead to
slightly stronger afternoon thunderstorms across the region with
enhanced mid to upper level shear values. There still exists much
uncertainty with this forecast as the pattern does not develop
until next Wednesday; however, given that there is some model
agreement suggests that a very wet pattern is likely ahead. High
temperatures will generally remain in the low 90s and lows will
remain in the mid 70s.

&&

.AVIATION...
[Through 06Z Saturday]

ECP will have the potential for periods of showers and possibly
MVFR ceilings/visibilities this morning, otherwise VFR is expected
through the TAF outside of storms. Showers and storms will be most
likely at ECP this morning, then at VLD and DHN later this
afternoon.

&&

.MARINE...

Isolated to Scattered showers and thunderstorms will continue to
linger through the weekend and early work week next week. Winds
will generally remain out of the west/southwest at around 10 knots
or less with chances for 10-15 knots possible today through
Saturday. This will lead to seas between 1-2 feet for all
nearshore and offshore waters. These winds and seas can be
locally enhanced by shower and thunderstorm activity.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days, with a wetter than usual pattern prevailing for the
next couple of days.

&&

.HYDROLOGY...

Rainfall amounts over the next few days will generally be less
than 2 inches for the area; however, with PW well over 2 inches,
minor localized flooding may be possible. This includes ponding of
water on roadways. Next weeks pattern looks extremely wet for the
region with deep tropical moisture coupled with a quasi-
stationary upper level trough to our west. This pattern can lead
to training of thunderstorms and heavy rainfall. Details are still
uncertain at this time; however, this will need to be watched
closely as models hone in on a solution.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   91  74  90  74  93 /  50  20  80  30  50
Panama City   89  78  88  77  91 /  60  40  80  40  30
Dothan        90  73  89  72  93 /  50  20  90  20  30
Albany        92  74  90  74  93 /  40  30  90  20  30
Valdosta      91  73  89  73  91 /  60  20  90  20  50
Cross City    92  75  90  75  91 /  60  30  70  50  60
Apalachicola  89  78  88  77  91 /  50  40  80  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Harrigan
MARINE...Bunker
FIRE WEATHER...Harrigan
HYDROLOGY...Bunker

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:36 AM CDTAreal Flood AdvisoryTAEBay114 min
Aug 14, 2:23 AM CDTAreal Flood AdvisoryTAEBay3 hr
Aug 14, 4:02 AM CDTFlash Flood Warning Considerable damage threatTAEBay4 hr

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.